Recently, the FDA updated an earlier public health advisory concerning gadolinium-based contrast agents used with MRI and MR angiography procedures. There have been a number of reports of a new disease called nephrogenic systemic fibrosis or nephrogenic fibrosing dermopathy (NSF/NSD) occuring in patients with moderate to end-stage kidney disease. Some patients developed NSF/NSD after only one dose of the contrast agent. Some symptoms of NSF/NSD include “burning, itching, swelling, hardening and tightening of the skin; red or dark patches on the skin; yellow spots on the whites of the eyes; stiffness in joints with trouble moving or straightening the arms, hands, legs, or feet; pain deep in the hip bones or ribs; and muscle weakness. ” The disease is debilitating and may cause death. The FDA recommends that in patients with moderate to end-stage kidney disease, an imaging procedure other than MRI or MRA with a gadolinium-based contrast agent be used.
Comments are closed.